Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 138, NWS Albuquerque, NM

August 13, 2016Cibola County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 13, 2016, 12:51 PM MST for Cibola County, New Mexico. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2016, 12:51 PM MST (19:51 UTC)
Expired
Aug 13, 2016, 1:30 PM MST
In force
39 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 71 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:04 PM MSTHAIL 0.75San Fidel, NMPEA TO PENNY SIZE HAIL UP TO 4 DEEP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

883 
WUUS55 KABQ 131951
SVRABQ
NMC006-132030-
/O.NEW.KABQ.SV.W.0138.160813T1951Z-160813T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
151 PM MDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO...

* UNTIL 230 PM MDT

* AT 150 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SKYLINE-
  GANIPA...OR 13 MILES WEST OF LAGUNA PUEBLO...MOVING SOUTHEAST AT
  10 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. HAIL MAY ACCUMULATE ON
           ROADS...CREATING SLICK AND TREACHEROUS DRIVING CONDITIONS.

* LOCATIONS IMPACTED INCLUDE...
  CUBERO...ACOMA PUEBLO...SKYLINE-GANIPA...MCCARTYS...NEW LAGUNA...
  SAN FIDEL...MESITA...ACOMITA...NORTH ACOMITA VILLAGE AND SEAMA.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 94 AND 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN ALBUQUERQUE AT 1.888.386.7637.

&&

LAT...LON 3507 10771 3515 10756 3498 10731 3484 10764
TIME...MOT...LOC 1950Z 323DEG 11KT 3505 10761 

HAIL...1.25IN
WIND...60MPH
 
$$

SHOEMAKE
2 follow-up statements
618 
WWUS55 KABQ 132011
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
211 PM MDT SAT AUG 13 2016

NMC006-132030-
/O.CON.KABQ.SV.W.0138.000000T0000Z-160813T2030Z/
CIBOLA-
211 PM MDT SAT AUG 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR EAST CENTRAL CIBOLA COUNTY...

AT 208 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SKYLINE-
GANIPA... OR 11 MILES WEST OF LAGUNA PUEBLO...MOVING SOUTHEAST AT 15
MPH.

HAZARD...SIGNIFICANT HAIL ACCUMULATION...WIND GUSTS TO 55 MPH. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING...AND TREES. ACCUMULATIONS OF HAIL ON ROADS
         WILL CREATE TREACHEROUS DRIVING CONDITIONS.

LOCATIONS IMPACTED INCLUDE...
CUBERO...ACOMA PUEBLO...SKYLINE-GANIPA...MCCARTYS...NEW LAGUNA...SAN
FIDEL...MESITA...ACOMITA...NORTH ACOMITA VILLAGE AND SEAMA.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 94 AND 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXERCISE CAUTION WHILE DRIVING AS SIGNIFICANT HAIL ACCUMULATIONS
WILL LEAD TO SLICK AND TREACHEROUS ROAD CONDITIONS.

TO REPORT ANY SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE AT
1.888.386.7637.

&&

LAT...LON 3507 10771 3515 10756 3498 10731 3484 10764
TIME...MOT...LOC 2008Z 323DEG 11KT 3500 10757 

HAIL...1.25IN
WIND...60MPH
 
$$

SHOEMAKE
957 
WWUS55 KABQ 132027
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
227 PM MDT SAT AUG 13 2016

NMC006-132036-
/O.EXP.KABQ.SV.W.0138.000000T0000Z-160813T2030Z/
CIBOLA-
227 PM MDT SAT AUG 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CIBOLA COUNTY
WILL EXPIRE AT 230 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER...SIGNIFICANT HAIL ACCUMULATIONS
WILL LINGER ON ROADS...CREATING TREACHEROUS DRIVING CONDITIONS.

LAT...LON 3507 10771 3515 10756 3498 10731 3484 10764
TIME...MOT...LOC 2025Z 323DEG 11KT 3500 10757 

$$

SHOEMAKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:42 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 13, 10:42 AM MST, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 AM MDT SAT AUG 13 2016

.AVIATION...
18Z TAF CYCLE
Thunderstorms gettting an early start this morning thanks to a
low level moisture surge behind the passage of a backdoor front.
Storm motion will be tricky today with 15kt of north to northwest
winds at 18K ft MSL and 40kt of southwest winds at 30K ft MSL.
Majority of storms should drift east to southeastward around 20kt.
A few of the stronger storms east of the central mt chain may
become strong. Brief MVFR vsbys and perhaps MVFR cigs are
possible with the stronger storms. Convective activity will
continue well into the evening hours before diminishing after
midnight. Isold activity likely to continue overnight.

33

&&

.PREV DISCUSSION...304 AM MDT SAT AUG 13 2016...
.SYNOPSIS...
Robust back door cold front has pushed all the way to the
continental divide early this morning. A short wave trough aloft
has moved east with northwest flow behind it. The flow aloft will
weaken as high pressure builds in from the west Sunday into early
next week. A weak trough will reach the west coast late Sunday
and meander over the west for a couple of days. Some energy will
eject east Tuesday and Wednesday with another short wave trough
maybe passing to our north Thursday. Models diverge beyond that.

&&

.DISCUSSION...
We will see an increase in convection over the west and central
areas today thanks to much higher dewpoints behind the back door
front. Overall, an active day is in store for NM. Highs will be
cooler especially in the east.

A downward trend in convection will occur Sunday and Monday as
high pressure builds in from the west. Still enough leftover
moisture though for isolated to scattered storms favoring the
western and central mountains. High temperatures will trend back
up, mainly on Monday.

As a weak but persistent trough moves onshore and slowly east
early in the week, the high will get nudged east. This will allow
a modest increase in moisture and storm activity Tuesday through
Thursday. A portion of the trough looks to break off and cross NM
in the Tuesday to Wednesday time period with another weak trough
passing crossing NM Thursday into Friday.

Models differ at the end of the forecast period. The upper high
will try to re-assert itself late next week, with the GFS showing
more success than the ECMWF. The European has a potent trough over
the Pacific Northwest next weekend which would prevent the upper
high from backing into NM from the east. Thus the ECMWF is more
bullish on convection Friday and Saturday, but dries it out Sunday
as it brings another short wave trough through with drier westerly
flow behind it. For now will keep Friday and Saturday similar to
Thursday, with decent coverage of showers and storms favoring the
higher terrain.

CHJ

&&

.FIRE WEATHER...
Back door front has pushed through the gaps of the central mountain
chain and continues to press westward over the ContDvd. A
significant increase in low level moisture has occurred from the Rio
Grande Valley westward behind the front. Though it will have to
content with the drier air aloft, this should yield an increase in
storms this afternoon between the ContDvd and the central mtn chain.
Southeasterly upslope flow should continue across the plains, and
that should continue to allow storms to fire along and just east of
the central mtn chain. Steering flow should take storms toward the
south and southeast around 10 mph today.

Overall, Sunday should be a bit less active than today. Storms will
initially favor the high terrain and then steering flow will take
them toward the south and perhaps southwest.

The downtrend in thunderstorm activity will continue on Monday as
the upper high sprawls eastward over NM and dry air aloft filters
in. Storms will be few and far between, mainly over the mountains.
Temperatures will respond accordingly, jumping a few degrees from
Saturday's readings. Some of the lowest humidity readings of the
week should be on Monday.

Models are indicating Tuesday may be slightly more active than
Monday in terms of storm coverage. The upper high weakens a bit as a
Pacific trough noses into the Great Basin. Though there doesn't look
to be much moisture increase at low or mid levels, the weaker high
may be just enough to allow a few more storms.

The upper high center is now progged to shift eastward on Wednesday
as the weak aforementioned trough continues to shift eastward. This
should allow for some moisture seepage northward and storm coverage
should increase.  Still some uncertainty on how the trough will
progress later in the week, thus confidence is low on storm coverage
and favored locations.

Haines indices today through Tuesday will remain high across the
northwest quarter of the state. Pockets of poor ventilation will
plague the north central mountain today and Sunday, with perhaps a
broader area of poor ventilation on Monday.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, Aug 13, 4:17 AM MST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MDT SAT AUG 13 2016

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
517 AM MDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE SUNDAY
THROUGH FRIDAY WITH ANY STORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

40

In the hours before

Special weather statement, Aug 13, 11:57 AM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1257 PM MDT SAT AUG 13 2016

NMZ514-515-131930-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE DE
CRISTO MOUNTAINS-
1257 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 130 PM MDT...

AT 1257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EL PORVENIR...OR 16 MILES NORTHWEST OF LAS VEGAS...MOVING SOUTH
AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL PORVENIR...ROCIADA AND GALLINAS.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3563 10548 3580 10556 3585 10541 3568 10530
TIME...MOT...LOC 1857Z 341DEG 6KT 3574 10545

SHOEMAKE
Special weather statement, Aug 13, 12:27 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 PM MDT SAT AUG 13 2016

NMZ507-132000-
WEST CENTRAL HIGHLANDS-
127 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA COUNTY UNTIL
200 PM MDT...

AT 127 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CUBERO...OR 10 MILES NORTHWEST OF LAGUNA PUEBLO...MOVING SOUTH AT 15
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAGUNA PUEBLO...CUBERO...SKYLINE-GANIPA...NEW LAGUNA...SAN FIDEL...
MESITA...ACOMITA...NORTH ACOMITA VILLAGE...SEAMA AND ACOMITA LAKE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 97 AND 115.

MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3512 10760 3511 10757 3513 10757 3512 10756
      3516 10750 3514 10748 3515 10747 3511 10743
      3512 10741 3499 10732 3492 10762 3511 10766
TIME...MOT...LOC 1927Z 342DEG 12KT 3511 10755

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:00 PM MSTAreal Flood AdvisoryABQChaves2 hr
Aug 12, 5:33 PM MSTAreal Flood AdvisoryABQHarding, Quay, San Miguel57 min
Aug 12, 5:57 PM MSTSpecial Weather StatementABQQuay48 min
Aug 12, 7:01 PM MSTSpecial Weather StatementABQLincoln44 min
Aug 12, 7:36 PM MSTAreal Flood AdvisoryABQLincoln114 min
Aug 12, 8:37 PM MSTAreal Flood AdvisoryABQChaves113 min
Aug 12, 9:03 PM MSTFlash Flood WarningABQChaves117 min
Aug 12, 9:44 PM MSTAreal Flood AdvisoryABQSanta Fe2 hr
Aug 12, 10:36 PM MSTAreal Flood AdvisoryABQChaves84 min
Aug 13, 4:30 AM MSTSpecial Weather StatementABQValencia30 min
Aug 13, 4:32 AM MSTAreal Flood AdvisoryABQSocorro, Valencia88 min
Aug 13, 11:42 AM MSTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval2 hr
Aug 13, 11:57 AM MSTSpecial Weather StatementABQMora33 min
Aug 13, 12:14 PM MSTAreal Flood AdvisoryABQCatron, Cibola3 hr
Aug 13, 12:27 PM MSTSpecial Weather StatementABQCibola33 min
Aug 13, 1:14 PM MSTSpecial Weather StatementABQValencia46 min
Aug 13, 1:16 PM MSTSpecial Weather StatementABQColfax29 min
Aug 13, 1:31 PM MSTAreal Flood AdvisoryABQTaos119 min
Aug 13, 1:54 PM MSTAreal Flood AdvisoryABQColfax, Union111 min
Aug 13, 1:57 PM MSTSpecial Weather StatementABQSanta Fe33 min
Aug 13, 2:29 PM MSTAreal Flood AdvisoryABQSocorro2 hr
Aug 13, 2:40 PM MSTAreal Flood AdvisoryABQSan Miguel, Santa Fe2 hr
Aug 13, 2:48 PM MSTFlash Flood WarningABQBernalillo, Torrance2 hr
Aug 13, 3:14 PM MSTAreal Flood AdvisoryABQSocorro2 hr
Aug 13, 4:33 PM MSTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance117 min
Aug 13, 4:56 PM MSTSpecial Weather StatementABQQuay34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.